Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 18, NWS La Crosse, WI

June 4, 2019Jackson County, La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2019, 7:10 PM CDT for Jackson County, La Crosse County, Trempealeau County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2019, 7:10 PM CDT (00:10 UTC)
Expired
Jun 4, 2019, 8:15 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jackson County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 23 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:31 PM CDTTSTM WND GST 46La Crosse Airport, WI
Jun 4, 7:40 PM CDTTSTM WND DMGWest Salem, WIDELAYED REPORT VIA LA CROSSE COUNTY DISPATCH. TWO TREES REPORTED LEANING OVER POWER LINES. NO ESTIMATED WIND SPEEDS.
Jun 4, 7:40 PM CDTTSTM WND DMGWest Salem, WIDELAYED REPORT RELAYED VIA SOCIAL MEDIA. LARGE PARTIALLY ROTTED TREE LIMB SNAPPED. TIME ESTIMATED FROM RADAR.
Jun 4, 7:55 PM CDTTSTM WND GST 501 Wsw West Salem, WIESTIMATED 40-50 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS53 KARX 050010
SVRARX
WIC053-063-121-050115-
/O.NEW.KARX.SV.W.0018.190605T0010Z-190605T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
710 PM CDT Tue Jun 4 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  La Crosse County in west central Wisconsin...
  Southwestern Jackson County in west central Wisconsin...
  Southeastern Trempealeau County in west central Wisconsin...

* Until 815 PM CDT.

* At 709 PM CDT, severe thunderstorms were located along a line
  extending from near Trempealeau to near Houston, moving east at 50
  mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Trained spotters. These storms have a history of 
           producing 70 mph wind gusts.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Galesville and Brice Prairie around 715 PM CDT.
  La Crosse, Onalaska, Holmen, North Bend, French Island and La 
  Crosse Airport around 730 PM CDT.
  West Salem around 740 PM CDT.
  Bangor around 745 PM CDT.

Other locations impacted by these severe thunderstorms include
Melrose, North Side Of La Crosse, Camp Decorah, Stevenstown, I 90
Exit 4, I 90 Exit 5 and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9091 4385 9129 4394 9136 4397 9141
      4416 9142 4416 9091 4413 9098 4412 9097
      4407 9097 4407 9091
TIME...MOT...LOC 0009Z 268DEG 44KT 4405 9145 4382 9158 

HAIL...0.75IN
WIND...70MPH
 
$$

CA
3 follow-up statements
201 
WWUS53 KARX 050046
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
746 PM CDT Tue Jun 4 2019

WIC053-063-121-050115-
/O.CON.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-Trempealeau WI-
746 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHWESTERN JACKSON AND SOUTHEASTERN
TREMPEALEAU COUNTIES...

At 745 PM CDT, severe thunderstorms were located along a line
extending from near North Bend to near West Salem, moving east at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. These storms have a history of 
         producing damaging winds.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bangor around 755 PM CDT.

Other locations impacted by these severe thunderstorms include
Melrose, North Side Of La Crosse, Stevenstown, I 90 Exit 4, I 90 Exit
5, Rockland and County Roads D E And E.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9091 4385 9129 4392 9125 4400 9125
      4416 9117 4416 9091 4413 9098 4412 9097
      4407 9097 4407 9091
TIME...MOT...LOC 0045Z 266DEG 27KT 4415 9105 4384 9109 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
894 
WWUS53 KARX 050055
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
755 PM CDT Tue Jun 4 2019

WIC121-050105-
/O.CAN.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
Trempealeau WI-
755 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREMPEALEAU
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.

LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
      4416 9109 4416 9091 4413 9098 4412 9097
      4407 9097 4407 9091
TIME...MOT...LOC 0055Z 263DEG 37KT 4416 9092 4385 9096 

$$

WIC053-063-050115-
/O.CON.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-
755 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN LA CROSSE AND SOUTHWESTERN JACKSON COUNTIES...

At 755 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Cataract to near Bangor, moving
east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. These storms have a history of 
         producing damaging winds.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
northeastern La Crosse and southwestern Jackson Counties, including
the following locations... Melrose, Highway 162 And County T, Burr
Oak, Highway 162 And County E E, Rockland, County Roads D E And E and
Mindoro Cut.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
      4416 9109 4416 9091 4413 9098 4412 9097
      4407 9097 4407 9091
TIME...MOT...LOC 0055Z 263DEG 37KT 4416 9092 4385 9096 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
360 
WWUS53 KARX 050106
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
806 PM CDT Tue Jun 4 2019

WIC053-063-050115-
/O.EXP.KARX.SV.W.0018.000000T0000Z-190605T0115Z/
La Crosse WI-Jackson WI-
806 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE AND
SOUTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 815 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern La Crosse County.

LAT...LON 4384 9091 4385 9115 4392 9115 4403 9112
      4416 9109 4416 9091 4413 9098 4412 9097
      4407 9097 4407 9091
TIME...MOT...LOC 0105Z 268DEG 44KT 4416 9078 4385 9082 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:32 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 6:32 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 4 2019

Main short-term fcst concerns are SHRA/TSRA chances tonight and
potential of a severe threat with them.

18z data analysis had low pressure near the Man/MN border with a
cold front southward thru the eastern Dakotas. Locally, a strato-cu
deck covered much of the fcst area, left over from the SHRA/TSRA
this morning. These clouds holding temps down across much of the
fcst area. However elsewhere southerly flow ahead of the low/front
was pulling a warm, moist, unstable airmass northward into MN/IA/WI.
Main dew point/CAPE axis extended from western/central IA into
western MN. Convection across parts of W-C and NW MN ahead of the
front early this afternoon while the rest of MN/IA/WI was generally
precip free.

Model runs of 04.12z initialized well. Solutions similar (as the
synoptic scale) as a shortwave over the Dakotas early this afternoon
slides into MN this evening, then across WI/IA overnight/early Wed
morning, followed by rising hgts/ridging later Wed morning/
afternoon. However, plenty of meso-scale/convection differences
impacting the sensible weather outcome tonight. Short-term fcst
confidence is average to good this cycle.

Airmass continues to destabilize over the area this afternoon as the
S-SW lower level flow continues to pull a moisture plume into the
region. NAM/GFS still prog a 70F+ sfc dew point plume northward into
the area by 00z this evening, which continues to look too robust.
ECMWF/RAP with sfc dew points in the 60s look more reasonable based
on 18z obs and current state of crop development across the
mid/upper MS valley. Either way, model consensus builds a plume of
2K to 3K J/KG MUCAPE over the area for late this afternoon/early
this evening. However, 0-3KM and 0-6KM shear progged on the weak
side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer.
The cold front and shortwave to move into MN this evening, providing
the forcing/lift to initiate convection in the airmass over the
area. All models initiating convection NW of the fcst area thru the
rest of the afternoon with this convection propagating SE
into/across most of the fcst area mainly during the mid evening into
overnight hours tonight. However, CAMs as well as NAM, GFS, GEM,
ECMWF all have a different evolution on the timing/coverage of the
convection as it would move SE across the fcst area. Enough CAPE for
pulse hail producing TSRA tonight, with potential for a wind threat
if storms can evolve into a complex and develop a line/bow echo of
storms. This the thinking for the enhanced severe storm risk across
portions of the fcst area near/north of I-94 tonight. (What stronger
0-3/0-6KM shear is progged tonight is across the northern portions
of the fcst area) See SWODY1 for more info on tonights severe risks.

Front goes thru very late tonight/early Wed morning with a switch to
NW winds, some drying of the lower levels and rising hgts aloft
behind the passing shortwave. After some small SHRA/TSRA chances
early Wed morning, a generally dry day expected. Even with some
cooling behind the front, mixed 925mb temps support the blend of
guidance highs mostly in the mid 70s to lower 80s on Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jun 4 2019

Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good
agreement in building ridge axis into the Upper Great Lakes Region.
Subsidence underneath the upper level/surface ridge will allow for
mostly sunny skies and dry weather. Temperatures are expected to be
near or slightly above normal...with highs rising into the 70s to lower
80s.

Main forecast concerns Friday night into Tuesday are precipitation
chances Sunday into Tuesday. Upper level ridge breaks down over
the Upper Great Lakes Region and upper level trough/closed low
slowly moves into the Ohio River Valley Sunday into Tuesday. The
forecast area remains on the northern periphery of the closed
upper low and provides small chances of showers and thunderstorms
mainly over the southern half of the forecast area. The 04.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Northern Plains States/Upper Great Lakes region
Monday into Tuesday. This will produce periodic small chances of
showers/thunderstorms across the forecast area early next week.
With the upper closed low/upper level trough over the forecast
area for much of the period...temperatures will be near to
slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures
to be in the plus 14 to plus 18 degrees celsius range through the
period and high temperatures are expected to climb mainly into
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 4 2019

Limited time to dive into forecast details but focusing periods of
IFR on main convection time. Wind gusts in excess of 50 kts with
line as it progresses east along with short periods of limited
visibilities. Also watching for other convection to move in later
this evening so loosely timed that as well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...DTJ
AVIATION...Shea
Hazardous weather outlook, Jun 4, 3:45 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Tue Jun 4 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. One round could
move through early to mid evening, while another may hit going
into the overnight hours. Storms would post a threat for damaging
winds, but could also bring brief heavy rains, lightning, and hail.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
345 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. The first threat
of storms will move in early this evening, while a second line
of storms could impact the area from late evening into the
overnight hours. While damaging winds will be the main expected
impact, storms will also bring a threat for brief heavy rain,
lightning, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Jun 4, 6:01 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     2 SSW ROCHESTER         43.99N 92.48W
06/04/2019  M54 MPH          OLMSTED            MN   TRAINED SPOTTER

0555 PM     TSTM WND GST     2 NW ROCHESTER          44.03N 92.50W
06/04/2019  M56 MPH          OLMSTED            MN   TRAINED SPOTTER

&&
Local storm report, Jun 4, 6:04 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M60 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Jun 4, 6:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/04/2019  M64 MPH          OLMSTED            MN   ASOS

&&

SHEA
Local storm report, Jun 4, 6:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
628 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     4 W CHATFIELD           43.84N 92.27W
06/04/2019  E70 MPH          FILLMORE           MN   TRAINED SPOTTER

            TRAINED SPOTTERS ESTIMATED WIND GUST OF 70 MILES PER HOUR
            FOUR MILES WEST OF CHATFIELD

&&

DTJ
Local storm report, Jun 4, 6:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
633 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       2 ESE MANTORVILLE       44.06N 92.72W
06/04/2019  M1.81 INCH       DODGE              MN   COCORAHS

            FELL IN 70 MINUTES. ALSO HAD QUARTER SIZE
            HAIL.

&&
Local storm report, Jun 4, 6:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       MANTORVILLE             44.07N 92.76W
06/04/2019  M1.85 INCH       DODGE              MN   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:15 PM CDTSpecial Weather StatementARXJackson, La Crosse, Monroe, Vernon75 min
Jun 4, 7:26 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon49 min
Jun 4, 8:11 PM CDTSpecial Weather StatementARXMonroe49 min
Jun 4, 9:01 PM CDTSpecial Weather StatementARXGrant44 min
Jun 4, 9:49 PM CDTSpecial Weather StatementARXGrant26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.